Coffee is basically the modern version of the Holy Grail. This life-restoring elixir makes red-eye flights bearable, sleepless nights melt away, and honestly, goes great with dessert.
So it’s understandable, then, that you might drink a little too much from time to time. (It tastes so good! And I'm so tired!) But combine all those Venti lattes with other foods that contain caffeine, like dark chocolate, and you could wind up with a serious case of the jitters.
What are the side effects of too much caffeine?
Basically, caffeine stimulates your central nervous system, making you feel more awake and alert, says women’s health expert Jennifer Wider, M.D. It can also trigger the release of the hormone adrenaline, she says, making your heart rate increase.
That is all fine in moderation. But drinking or eating too much caffeine can cause you to feel hyper-alert, anxious, and, yes, jittery.
People should limit their caffeine consumption to no more than 400 milligrams a day, according to the USDA. While everyone has a different tolerance for caffeine, you’re probably going to feel pretty crappy if you go over that 400 milligrams mark.
FYI: An eight-ounce cup of breakfast blend coffee has about 92 milligrams of coffee, according to the USDA. So you could drink four cups of that and be good. But if your coffee of choice is a grande Starbucks Pike Place coffee, just one of those clocks in at 310 milligrams of caffeine.
I definitely just drank way too much coffee. What do I do?
The bad news: It can take up to nine and a half hours for caffeine levels in your bloodstream to even decrease by half, says Beth Warren, R.D.N., founder of Beth Warren Nutrition and author of Living a Real Life With Real Food. But just because you accidentally went overboard doesn't mean you're totally screwed.
First, start drinking water. “Staying hydrated can ease some of the symptoms caused by an overdose and help the body efficiently eliminate it,” says Wider.
Another option, says Warren: mild exercise to help your body metabolize the caffeine faster.
Eating foods with potassium or magnesium (like bananas) is also helpful, Warren says. Caffeine wipes out your body's potassium and magnesium, which can cause the tremors and jitters of caffeine overdose.
How do I know if it's actually a caffeine overdose?
A caffeine overdose is much less common, but can happen when people eat or drink a ton of caffeine-laced products in a very short amount of time. (A South Carolina teen reportedly died from a caffeine overdose in 2017 after drinking a large soda, an energy drink, and a latte in under two hours, according to USA Today.)
You should definitely go to a doctor if you experience any of these overdose symptoms, Wider says:
A super fast, irregular heartbeat
In these more extreme cases, doctors have methods to try to draw the caffeine out like using activated charcoal or laxatives, Warren says. But again, they should be used under a doctor’s care.
The bottom line: Your best bet is to watch your caffeine intake in the first place. But if you slip up, hydrating, exercising, and eating a banana might help.
PRE-ORDER NOWDelish cookbook, amazon.com
('You Might Also Like',)